Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Aberdeen, SD

July 30, 2016Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 7:57 PM CDT for Jones County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 7:57 PM CDT (00:57 UTC)
Expired
Jul 30, 2016, 8:45 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 7:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS53 KABR 310057
SVRABR
SDC075-310145-
/O.NEW.KABR.SV.W.0164.160731T0057Z-160731T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  VAN METRE...OR 9 MILES NORTH OF MURDO...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4392 10080 4409 10087 4417 10061 4417 10037
      4398 10037
TIME...MOT...LOC 0057Z 251DEG 22KT 4403 10074 

HAIL...1.50IN
WIND...60MPH
 
$$

DORN
3 follow-up statements
445 
WWUS53 KABR 310111
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SAT JUL 30 2016

SDC075-310145-
/O.CON.KABR.SV.W.0164.000000T0000Z-160731T0145Z/
JONES SD-
811 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN JONES COUNTY...

AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF DRAPER...OR 12 MILES NORTH OF MURDO...MOVING EAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4394 10068 4407 10079 4417 10061 4417 10037
      4398 10037
TIME...MOT...LOC 0111Z 257DEG 23KT 4405 10063 

HAIL...1.75IN
WIND...60MPH
 
$$

DORN
072 
WWUS53 KABR 310129
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT SAT JUL 30 2016

SDC075-310145-
/O.CON.KABR.SV.W.0164.000000T0000Z-160731T0145Z/
JONES SD-
829 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN JONES COUNTY...

AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF DRAPER...OR 18 MILES NORTHEAST OF MURDO...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4398 10049 4405 10054 4411 10054 4417 10037
      4398 10037
TIME...MOT...LOC 0128Z 253DEG 33KT 4407 10045 

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
726 
WWUS53 KABR 310142
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT SAT JUL 30 2016

SDC075-310152-
/O.EXP.KABR.SV.W.0164.000000T0000Z-160731T0145Z/
JONES SD-
842 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES COUNTY WILL
EXPIRE AT 845 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4398 10049 4405 10054 4411 10054 4417 10037
      4398 10037
TIME...MOT...LOC 0140Z 251DEG 22KT 4407 10045 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 30, 6:27 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 626 PM CDT SAT JUL 30 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 345 PM CDT SAT JUL 30 2016

Visible satellite imagery showing some towering Cu developing over
north central SD. This is within weak to moderate instability and 30
to 40 knots of deep layer shear. Although, mid level lapse rates are
less than impressive. Nonetheless, could see an uptick in showers
and storms over the next few hours across this region, which is what
a handful of CAM solutions are showing. Overnight, low level jet
strengthens, although it is not overly impressive. Plume of elevated
instability spread across the region and could be looking at some
scattered convection overnight pushing into the eastern CWA.

On Sunday, dewpoints will begin to increase as southerly winds
become stronger. Atmosphere will become more unstable, especially
over the central Dakotas. Mid-level lapse rates steepen as well,
although overall forcing aloft is rather weak as best large-scale
forcing is north of the area. Still, expect there will be some
degree of showers and storms by Sunday afternoon and evening across
at least the western CWA.

Monday into Monday night, surface trough will move southeast across
the CWA and be a focus for additional thunderstorm chances through
the day. Areal coverage though still a big question. Models seem to
be hitting northeast SD and west central MN the hardest but will
have to see how this all plays out.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT SAT JUL 30 2016

The beginning of the long term should feature a s/w ridge building
across the forecast area. However, that will be short-lived as a
decent mid level trof over the Pacific Northwest ejects east across
the Northern Plains during the mid week time period. The models are
fairly consistent and agreeable on this prognostication. A hot a
likely capped EML should spread across the region a head of that
trof.  But, as the front approaches Wednesday night, mid level
heights/temps should fall allowing for a good chc of showers/storms
at that time.  Otherwise the majority of the long term should be
dry. Temperatures will favor above normal until the front passes
Wednesday night.  Behind the front, a cooler airmass will spread
across the forecast area with temperatures trending to near or
slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 626 PM CDT SAT JUL 30 2016

VFR conditions are expected through the valid taf period at all
terminals. Isolated/Sct storms are possible through this evening
and overnight, with the highest probabilities currently being
around KMBG where Thunder is mentioned early in the TAF valid
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT SAT JUL 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 30, 6:34 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT JUL 30 2016

SDZ003-004-009-015-310030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
634 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 730 PM CDT/630 PM MDT/...

AT 633 PM CDT/533 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR OVER MOBRIDGE...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...
REVHEIM BAY REC AREA...
INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4554 10052 4569 10045 4569 9992 4543 10013
      4535 10038
TIME...MOT...LOC 2333Z 305DEG 15KT 4558 10044

DORN
Local storm report, Jul 30, 7:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     1 ENE MOBRIDGE          45.55N 100.41W
07/30/2016  M68 MPH          WALWORTH           SD   ASOS

            .

&&

MC
Local storm report, Jul 30, 7:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             SWAN CREEK REC AREA     45.32N 100.26W
07/30/2016  E1.00 INCH       WALWORTH           SD   PUBLIC

            .

&&

MC
Local storm report, Jul 30, 7:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     SWAN CREEK REC AREA     45.32N 100.26W
07/30/2016  E60 MPH          WALWORTH           SD   LAW ENFORCEMENT

            .

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:09 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth66 min
Jul 30, 7:40 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth34 min
Jul 30, 7:45 PM CDTSevere Thunderstorm WarningABRPotter, Sully60 min
Jul 30, 8:24 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully66 min
Jul 30, 9:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully78 min
Jul 30, 10:23 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.